Study: Kilos come back after you stop using the weight loss agent

There is some hope for medicines in the fight against severe obesity - but research shows increasing evidence of a yo-yo effect after stopping.

Study: Kilos come back after you stop using the weight loss agent

There is some hope for medicines in the fight against severe obesity - but research shows increasing evidence of a yo-yo effect after stopping. The active ingredient tirzepatide showed a significant weight gain in patients when they only received a dummy medication after 36 weeks of taking the drug. This is reported by a research team in the journal “Jama”. However, in the second group of test subjects who continued to take the medication, the kilos continued to fall. The results come as no surprise to experts.

According to the study, tirzepatide has so far been approved for the treatment of obesity in the USA, but not yet in the EU. In our country it can currently only be used under the name “Mounjaro” in certain cases of type 2 diabetes. Tirzepatide is considered to be even more effective than the active ingredient semaglutide ("Wegovy"), which has often been referred to in this country when it comes to weight loss injections. Similar to semaglutide preparations, study participants should also follow a diet and be sufficiently physically active.

The study involved 670 patients in different countries who were obese or overweight at baseline. After 36 weeks, they had reduced their weight by an average of around 21 percent, the team reports. Some of the test subjects also received the active ingredient afterwards and lost a further 5.5 percent of weight by week 88 of the study. After the first phase, the researchers only gave a second group a placebo: this group increased significantly again by the end of the study. However, the test subjects still recorded a weight loss of around ten percent over the entire study period.

Side effects occur frequently

From the study authors' point of view, the results emphasize that therapy must be continued if you want to avoid gaining weight again. At least five studies on different drug classes - including the present one - have shown that there is a clear yo-yo effect after discontinuation. This also included semaglutide. Further studies would be needed to understand the possible long-term benefits and risks of short-term therapies.

The results are “anything but surprising,” said Stephan Martin, chief physician for diabetology and director of the West German Diabetes and Health Center in Düsseldorf, pointing to almost identical study results for semaglutide. It should also be noted that study participants were specially selected, motivated and also particularly trained in terms of lifestyle. Because of less care in daily practice, patients may even gain weight more quickly after stopping therapy. “The studies clearly show that the ‘miracle syringes’ must be used for life,” said Martin.

The study also shows that side effects are relatively common and mostly affect the gastrointestinal tract: such as nausea, diarrhea and constipation. This is similar to semaglutide preparations. The severity is described in the study as mostly mild to moderate, and the side effects became less frequent over time. However, some people stopped taking part in the study because of side effects.

NEXT NEWS